News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Arrhythmias

Question: Inappropriate Sinus Tachycardia


 fearuvhorses - Mon Mar 01, 2004 11:09 pm

Inappropriate Sinus Tachycardia (resting HR 110-135), peaking to 170+ with limited activity, accompanied by shortness of breath, chest pressure/pain, palpaltations, fatigue, and not responding to beta blocker (50mg). Beta Blocker at this dosage drops blood pressure to below 95/65 and cannot be increased but has not had any major impact on heart rate. (For a short period, lowered peak from 170 to 140 but resting rate is now usually over 130). Also, Beta Blocker has resulted in lower pulse pressure (often <20), resulting in lightheadedness, dizziness and near fainting. 24-Hr. Holter showed sinus tachycardia throughout. Stress test 1 year ago showed downsloping ST Depression. Angiogram 1 year ago revealed nothing of significance (40%). All other causes of Tachycardia have been ruled out. Question is: Is this a benign condition (apart from the serious quality of life issue that has developed)? Have had differing opinions with regard to this. I have been told by one physician that only "rarely" does this result in cardiomyopathy and is benign otherwise. Have been told by another that it is not a "benign condition" and "can" result in "damage" to the heart muscle. So, just asking for a third opinion here.
:?:
Regards.
 Dr. Yasser Mokhtar - Sun Mar 14, 2004 1:18 pm

User avatar Dear Fearuvhorses,

i don't want to ask you, were you checked for such and such because you were clear about having everything that can cause tachycardia checked. i hope that you are not drinking too much coffee, tea or alcoholic beverages. You can also take a look at my previous replies to your questions if you have not already done so.

This also can be a condition called postural orthostatic tachycardia syndrome which is usually associated with chronic fatigue.

Have you had an echocardiogram? Ever seen a cardiologist for this tachyacrdia? There is an arrythmia called sinus node re-entry tachycardia that can look exactly like sinus tachycardia.

There are medications that can slow the heart rate and not affect the blood pressure like digoxin and amiodarone.

Tachycardia on the long run can cause cardiomyapthy but this is more related to ectopic atrial tachycardia and ventricular tachycardia and not sinus tachycardia.

At this point, if you have not seen a cardiologist specialized in arrhytmias, my advice is to do so and have a specialized study called electrophysiologic study (e.p.s.) to see whether this is truly sinus tachycardia or if it is another supraventricular arrhythmia disguising as sinus tachycardia.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 fearuvhorses - Sun Mar 21, 2004 1:45 am

There is no cardiologist at our regional hospital. All heart patients are seen by one of two internists. There is no electrophysiologist. When I had the angiogram done a year ago I was airlifted to the University Hospital 6 hours away. I had a heart ultrasound in January and got the results two weeks ago. The internist says I have POTS (which explains why I get dizzy or faint if I stand up too fast) and inappropriate sinus tachycardia. He also said that I have some "thickening" of the left side of the heart. His solution was to double the Beta-Blocker to 100 mg/day. I was only able to take it for a few days. I had the flu for a few days after and was unable to keep anything down. For the past few days I have been so nauseated and dizzy that I have not been taking any medication even though I am no longer vomiting. My heart rate has dropped to between 45 and 60 so going back to the Beta-Blocker does not seem necessary. (I wonder what it is when I am sleeping???!!!)
 Dr. Yasser Mokhtar - Sun Mar 21, 2004 1:53 pm

User avatar Dear Fearuvhorses,

It is easy to find out what is your heart rate during your sleep by making you wear a 24 hours ekg monitor called Holter monitor. It records your heart rate over a 24 hours period and if needed could be worn for more than that but 24 hours could be enough in certain cases.

This is a useful link to the website of the national dysautonomia research foundation http://www.ndrf.org/ and i hope it is going to be helpful to you to read about pots and other similar syndromes.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here